Resources: Creatinine | Treatment | Experts

Call Us for More Information

kidneyfailuretreat@hotmail.com

Contact Us | About Hospital

Home > Therapy Knowledge > Blood purification > Dialysis Knowledge >

Muscle Twitching and Headache during Dialysis

2013-02-16 08:54

Dialysis is a lifesaving treatment for people with renal failure. However, it also can cause a myriad of side effects, in which muscle twitching and headache are very common.

Why do people on dialysis experience muscle twitching?

During dialysis treatment, especially near the end of dialysis, muscle twitching commonly occurs. It is mainly attributable to the following reasons:

※ Low levels of blood potassium

※If two much fluids is filtered out by dialysis, the patient’ body weight will be lower than dry weight. It can cause muscle twitching.

※If low-sodium dialyzate is used, it will lower the levels of sodium rapidly. As a result, the blood vessels in muscle will contract and muscles can not get enough blood supply, thus leading to muscle twitching. Increasing the sodium concentration of the dialyzate can relieve twitching.

Why does headache occur during dialysis?

Headache can occur in 5% cases of dialysis. This condition occurs due to the following causes:

1. High blood pressure: high blood pressure is a common cause of headache during dialysis. Medicines should be used immediately to control high blood pressure. In serious case, if the blood pressure can not be managed, dialysis should be suspended. In the following treatment, the patients should transfer to hemofiltration or hemodiafiltration.

2. Intracranial hemorrhage

Cerebral arteriosclerosis and high blood pressure are commonly seen during dialysis, which can increase the risk of intracranial hemorrhage. Suddenly rising blood pressure and overuse of anticoagulant also can cause intracranial hemorrhage. For polycystic kidney disease (PKD), cerebrovascular accidents occur may be due to rupturing of cerebral aneurysm. Intracranial hemorrhage can cause headache.

3. Disequilibrium Syndrome

Disequilibrium syndrome is commonly seen in people who started dialysis recently. It is featured by dizziness, headache and other nerve system disorders. Increasing the sodium concentration of dialyzate, intravenous injection of high-concentration glucose, mannitol is an effective method to relieve the syndrome.

4. Other causes

If hemolysis, intolerance to acetate and hard water syndrome etc can cause headache during dialysis.

Headache and muscle twitching are commonly seen during dialysis process, but some preventive measures can prevent them. For more information, you can consult us on line.

Leave Message

Leave your problem to us, we are here to help you with free charge!

Name :
E-mail :
Phone(optional):
Country:
Subject :
Message:

Related articles

Why Dialysis Patients Feel Weak Undergoing Dialysis Less Than Half Year

In fact, dialysis is a treatment to help patients clear away various toxins and wastes out of body and alleviate some clinical symptoms....More

How to Stop Dialysis for Dialysis Patients Undergoing Dialysis for 6 years

Generally,dialysis has been considered as the treatment to help patients to slow down illness progression as well as prevent further d...More

Is There Any Other Treatment Other Than Dialysis to Keep Kidney Healthy

Clinically, dialysis is a treatment to help patients slow down illness progression. In the meanwhile, it also makes patients go through ...More

Quick Links